Sunday, December 9, 2012
MSU Suggests Cessation of Meds for Myrna for Kidney Function Improvement
MSU suggested we stop administering Valium to Myrna because it can lead to hepatic (liver) failure. We cannot put her on any other med such as a psychotropic due to Plavix (FDA issued a warning a few years ago about users of Plavix avoiding Prilosec and Prozac and other psychotrophics because they prohibit an enzyme that allows Plavix to work as a blood thinner/clot buster.) When I told the vet that there’s no other med she can take, he asked why she was receiving it even though I had listed it in her history and had mentioned it earlier during the initial exam. When I said she was anxious and had been marking around the house, he seemed surprised. Not sure why. He was surprised also that a heart patient would be on any such med. I told him that no other cat at the cardiologist’s office is on a psychotrophic according to the cardiologist. A human cardiologist that I had spoken to said his patients are on Valium when needed and Valium is given to pets so it’s not unusual for her to be receiving it. It’s just rare for a feline heart patient. He warned that once hepatic failure begins it may not be reversible. She is much better on Valium and using her litter box than spraying all over the house and being as anxious as she used to be-a state of being we had not realized existed until the Valium had begun to take effect on her behavior-and that’s behavior in general, not just that including the litter box.) And the pain med Buprenex she had been using had a limited effect and due to her heart, could not be administered in larger or more frequent amounts. We will watch her for signs of hepatic failure-not eating, vomiting, etc. We already tend to do CBC/chem panel blood tests every few months so would see any indications in her blood work if the ALT and AST levels change.
MSU also suggested we discontinue the aspirin she was prescribed back in July by the cardiologist. Aspirin affects the process by which the tubulars filter toxins through the kidneys. It can lead to a decline in kidney function but can also simply be a reason for the current issue of urinating every two hours and can affect the ability of the kidneys to concentrate urine, leading to her current state of low urine specific gravity. We will discuss this with the cardiologist at her next appointment in January at which time the usual echo will show how well is the heart responding to all meds and if a change is necessary. As with anything regarding her heart, if it seems to be working, why risk changing it. It will be one of those things that will require a lot of discussion and thought before making a rash move of discontinuing an effective med. However, had Myrna shown to be in kidney failure, then cessation of the med would be of utmost importance.